Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 213, NWS Springfield, MO

October 17, 2007Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 2007, 1:19 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 1:19 PM CDT (18:19 UTC)
Expired
Oct 17, 2007, 2:15 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 2:00 PM CDTTSTM WND DMG1 E Uniontown, KSCOR...SEMI-TRUCK BLOWN OFF ROAD.
Oct 17, 2:00 PM CDTTSTM WND GST 602 S Harding, KSHEAVY RAIN AND WIND GUST ESTIMATED TO 60 MPH.
Oct 17, 2:00 PM CDTNON-TSTM WND DMG1 E Uniontown, KSSEMI-TRUCK BLOWN OFF ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 10:43 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 171821
SVRSGF
KSC011-037-171915-
/O.NEW.KSGF.SV.W.0213.071017T1819Z-071017T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  NORTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 215 PM CDT.

* AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES WEST OF
  BRONSON TO 15 MILES WEST OF WALNUT TO 24 MILES SOUTHWEST OF
  GREENBUSH...MOVING NORTHEAST AT 50 MPH. THESE STORMS ARE CAPABLE OF
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALNUT BY 140 PM CDT.
  BRONSON BY 145 PM CDT.
  GIRARD...UNIONTOWN AND HEPLER BY 150 PM CDT.
  ENGLEVALE...ARMA AND REDFIELD BY 155 PM CDT.
  ARCADIA BY 205 PM CDT.
  FULTON AND FORT SCOTT BY 210 PM CDT.

THE TOWNS OF PORTERVILLE...GREENBUSH...BRAZILTON...PETERSBURG...
POLK...FARLINGTON...XENIA...CROWEBURG...MARMATON AND MAPLETON ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS NEOSHO...WILSON...MONTGOMERY...AND CHAUTAUQUA COUNTIES IN 
EASTERN KANSAS. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3773 9509 3802 9508 3804 9506 3804 9462
      3756 9462 3738 9508 3739 9510 3772 9511
TIME...MOT...LOC 1819Z 224DEG 46KT 3783 9553 3759 9531
          3736 9533

$$

WISE
2 follow-up statements
000 
WWUS53 KSGF 171851
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT WED OCT 17 2007

KSC011-037-171915-
/O.CON.KSGF.SV.W.0213.000000T0000Z-071017T1915Z/
BOURBON KS-CRAWFORD KS-
149 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR BOURBON AND NORTHERN CRAWFORD COUNTIES...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BRONSON TO PORTERVILLE TO 6 MILES WEST OF GREENBUSH...MOVING
NORTHEAST AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  UNIONTOWN AND HEPLER BY 200 PM CDT.
  GIRARD AND REDFIELD BY 205 PM CDT.
  ARMA...6 MILES WEST OF FULTON...6 MILES WEST OF FORT SCOTT AND 8
  MILES NORTHWEST OF ENGLEVALE BY 215 PM CDT.

THE TOWNS OF PETERSBURG...XENIA...BRAZILTON...FARLINGTON...
MAPLETON...HIATTVILLE...POLK...FRANKLIN...DEVON AND HARDING ARE IN
THE PATH OF THESE SEVERE THUNDERSTORMS.

THESE STORMS HAVE A HISTORY OF DAMAGING WINDS AND UP TO PENNY SIZE 
HAIL ACROSS PORTIONS OF NEOSHO...WILSON...MONTGOMERY...AND 
CHAUTAUQUA COUNTIES IN SOUTHEASTERN KANSAS. SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3773 9509 3802 9508 3804 9506 3804 9463
      3756 9462 3738 9508 3772 9511
TIME...MOT...LOC 1849Z 230DEG 34KT 3802 9509 3775 9505
          3752 9506

$$

WISE
000 
WWUS53 KSGF 171914
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT WED OCT 17 2007

KSC011-037-171924-
/O.EXP.KSGF.SV.W.0213.000000T0000Z-071017T1915Z/
BOURBON KS-CRAWFORD KS-
214 PM CDT WED OCT 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES EXPIRES AT 215 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3773 9509 3802 9508 3804 9506 3804 9463
      3756 9462 3738 9508 3772 9511
TIME...MOT...LOC 1914Z 230DEG 34KT 3817 9486 3790 9482
          3767 9483

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 12:39 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 17, 12:39 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT WED OCT 17 2007

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS THIS FORECAST PERIOD WILL BE WITH SEVERE THUNDERSTORM
CHANCES TODAY/TONIGHT.

STRONG UPPER TROUGH FROM THE CENTRAL ROCKIES INTO THE NORTHWEST
U.S. IS EXPECTED TO STRENGTHEN TODAY AS A STRONG JET (120-130KTS)
DIGS INTO THE CENTRAL AND SOUTHERN PLAINS. STRONG SOUTHERLY LOW
LEVEL WINDS ARE EXPECTED TO RAPIDLY DRAW RICH GULF MOISTURE
NORTHWARD INTO THE FORECAST AREA THIS MORNING. WARM AIR ADVECTION
AND DECENT ISENTROPIC ASCENT WILL PROVIDE THE LIFT AND MOISTURE
FOR THE SHOWERS AND THUNDERSTORMS MUCH OF THE DAY NORTH OF A
SURFACE WARM FRONT. INSTABILITY IS EXPECTED TO REMAIN FAIRLY
LIMITED DURING THE DAY TODAY WITH PLENTY OF CLOUD COVER AND
RAINFALL KEEPING SURFACE TEMPERATURES DOWN. HOWEVER IF A FEW
BREAKS IN THE OVERCAST CAN OCCUR...IT MAY CAUSE A FEW OF THE
STORMS TO BECOME SEVERE DURING THE AFTERNOON.

THE MAIN SEVERE WEATHER THREAT WILL ARRIVE LATER IN THE EVENING
AND OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE EXPECTED TO FIRE
OVER CENTRAL OKLAHOMA AND KANSAS DURING THE AFTERNOON ALONG A
DRYLINE. THIS ACTIVITY WILL THEN PUSH EASTWARD INTO SOUTHEAST
KANSAS AND WESTERN MISSOURI DURING THE MID TO LATE EVENING.
INSTABILITY MAY INCREASE EVEN AFTER DARK DUE TO THE COOLING MID
LEVEL TEMPERATURES. IF SUFFICIENT INSTABILITY CAN BE MAINTAINED
THERE WILL CERTAINLY BE ENOUGH SHEAR FOR LARGE HAIL...DAMAGING
WIND AND TORNADOES TO BE REALIZED.

DRY SLOT BEGINS TO PUSH IN FROM THE SOUTHWEST AS A 100 KT JET
STREAK ROUNDS THE BASE OF THE TROUGH TOWARDS THURSDAY MORNING AND
PRECIPITATION SHOULD COME TO AN END EARLY THURSDAY. COULD HAVE
MOISTURE WRAPPING AROUND LOW INTO THE NORTHERN HALF OF THE CWA BY
LATE THURSDAY INTO THURSDAY NIGHT. HAVE KEPT A LOW POP IN FOR
THESE AREAS TO ACCOUNT FOR THAT POSSIBILITY.

FRIDAY THROUGH SUNDAY LOOK TO BE DRY WITH NEXT SYSTEM DIGGING INTO
THE PLAINS BY LATE SUNDAY. COULD SEE STORMS MOVE INTO THE WESTERN
CWA LATE SUNDAY NIGHT AND THE REMAINDER OF THE CWA MONDAY AND
MONDAY NIGHT.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...IFR CEILINGS STILL PRESENT ACROSS THE
EASTERN CWA WITH BREAKS IN THE CLOUDS OCCURRING OVER WESTERN
SECTIONS. BREAKS WILL HELP DESTABILIZE ATMOSPHERE THIS AFTERNOON
AND COULD START PRODUCING THUNDERSTORMS A LITTLE SOONER THAN
EXPECTED. THUDERSTORM THREAT WILL EXIST ACROSS WESTERN SECTIONS
THROUGH ABOUT 04-06Z AND ACROSS EASTERN SECTIONS FROM ABOUT 20-08Z
WITH IFR CEILINGS AND VISIBILITIES IN AND NEAR STORMS. WITH THE
STRONG LOW LEVEL JET...WILL MENTINON LOW LEVEL WIND SHEAR AFTER
00Z.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 17, 12:23 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1223 PM CDT WED OCT 17 2007

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS THE AREA FROM LATE THIS
AFTERNOON THROUGH TONIGHT WITH THE POSSIBILITY FOR STRONG
TORNADOES...DAMAGING WINDS AND LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 POSSIBILITY EXISTS FOR STRONG AND LONG TRACKED TORNADOES...DAMAGING
 WINDS TO 70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLFBALLS.

  AREAS AFFECTED AND TIMING:

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF HIGHWAY 65
FROM MID TO LATE AFTERNOON INTO THIS EVENING...AND ACROSS THE ENTIRE
OUTLOOK AREA FROM LATE EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE
MAIN SEVERE WEATHER THREAT IS EXPECTED TO TAKE PLACE THIS EVENING
INTO THE OVERNIGHT HOURS AS THE STORM SYSTEM MOVES INTO THE AREA.

  DISCUSSION:

A STRONG STORM SYSTEM WILL CONTINUE TO STRENGTHEN THIS AFTERNOON ACROSS
THE PLAINS. BREAKS IN THE CLOUD COVER ACROSS NORTHEAST OKLAHOMA
AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON ARE HELPING TO DESTABILIZE
THE ATMOSPHERE. THE PRESENCE OF DEEP LOW LEVEL MOISTURE AND
STRONG WINDS AT THE SURFACE AND ALOFT WILL ALLOW ROTATING
SUPERCELLS TO FORM ACROSS THIS AREA DURING THE AFTERNOON.

A STRONG UPPER LEVEL WAVE AND ASSOCIATED JET STREAM ARE EXPECTED TO
MOVE FROM WEST TEXAS THIS AFTERNOON INTO SOUTH DAKOTA BY THURSDAY
MORNING. AS THIS SYSTEM APPROACHES THE AREA THIS EVENING INTO THE
OVERNIGHT HOURS...THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE AREA. DISCRETE ROTATING SUPERCELLS WILL PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME OF THESE STORMS WILL ALSO BE CAPABLE
OF PRODUCING STRONG AND LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL DEVELOP IN THE PLAINS ON SUNDAY
BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA LATE SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI BY LATE THIS AFTERNOON AND ACROSS THE
ENTIRE AREA THIS EVENING INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Oct 17, 10:45 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-
172300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-JASPER-DADE-GREENE-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-
BARRY-STONE-TANEY-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS...
STOCKTON...BOLIVAR...JOPLIN...CARTHAGE...GREENFIELD...
SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON...NIXA...OZARK...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA...BRANSON...FORSYTH
1045 AM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 709 IN
EFFECT UNTIL 6 PM CDT THIS AFTERNOON FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 17 COUNTIES

IN CENTRAL MISSOURI

BENTON                HICKORY               ST. CLAIR

IN SOUTHWEST MISSOURI

BARRY                 BARTON                CEDAR
CHRISTIAN             DADE                  GREENE
JASPER                LAWRENCE              MCDONALD
NEWTON                POLK                  STONE
TANEY                 VERNON

THIS INCLUDES THE CITIES OF...ANDERSON...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BRANSON...CARTHAGE...CASSVILLE...
COLE CAMP...COLUMBUS...EL DORADO SPRINGS...FORSYTH...FORT SCOTT...
GALENA...GREENFIELD...HERMITAGE...JOPLIN...KIMBERLING CITY...
LAMAR...MONETT...MOUNT VERNON...NEOSHO...NEVADA...NIXA...
OSCEOLA...OZARK...PINEVILLE...PITTSBURG...REPUBLIC...
SPRINGFIELD...STOCKTON AND WARSAW.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:35 PM CDTSevere Thunderstorm WarningSGFBourbon25 min
Oct 17, 4:56 PM CDTSevere Thunderstorm WarningSGFBourbon34 min
Oct 17, 5:04 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.